- Toxic epidermal necrolysis
Name = Toxic epidermal necrolysis
DiseasesDB = 4450
ICD10 = ICD10|L|51|2|l|50
ICD9 = ICD9|695.1
eMedicineSubj = emerg
eMedicineTopic = 599
eMedicine_mult = eMedicine2|med|2291
MeshID = D004816
Toxic epidermal necrolysis (TEN), also known as Lyell's syndrome, is a life-threatening dermatological condition that is frequently induced by a reaction to medications. It is characterized by the detachment of the top layer of skin (the epidermis) from the lower layers of the skin (the
dermis) all over the body.
There is broad agreement in medical literature that TEN can be considered a more severe form of
Stevens-Johnson syndrome, and debate whether it falls on a spectrum of disease that includes erythema multiforme. [cite journal |author=Carrozzo M, Togliatto M, Gandolfo S |title=Erythema multiforme. A heterogeneous pathologic phenotype |journal=Minerva Stomatol |volume=48 |issue=5 |pages=217–26 |year=1999 |pmid=10434539] [cite journal |author=Farthing P, Bagan J, Scully C |title=Mucosal disease series. Number IV. Erythema multiforme |journal=Oral Dis |volume=11 |issue=5 |pages=261–7 |year=2005 |pmid=16120111 |doi=10.1111/j.1601-0825.2005.01141.x] Some authors consider that there is an overlap between the two syndromes (usually between 10% and 30% of skin detachment).
The incidence is between 0.4 and 1.2 cases per million each year.
Microscopically, TEN causes
cell deaththroughout the epidermis. Keratinocytes, which are the cells found lower in the epidermis, specialize in holding the skin cells together, undergo necrosis(cell death).
Toxic epidermal necrolysis is a rare and usually severe adverse reaction to certain drugs. History of medication use exists in over 95% of patients with TEN. The drugs most often implicated in TEN are antibiotics such as sulfonamides;
nonsteroidal anti-inflammatory drugs; allopurinol, antiretroviral drugs; and corticosteroids; and anticonvulsants such as phenobarbital, phenytoin, carbamazepine, and valproic acid. The condition might also result from immunizations, infection with agents such as " Mycoplasma pneumoniae" or the herpes virus; and transplants of bone marrowor organs.
TEN affects many parts of the body, but it most severely affects the
mucous membranes, such as the mouth, eyes, and vagina. The severe findings of TEN are often preceded by 1 to 2 weeks of fever. These symptoms may mimic those of a common upper respiratory tract infection. When the rashappears it may be over large and varied parts of the body, and it is usually warm and appears red. In hours, the skin becomes painful and the epidermis can be easily peeled away from the underlying dermis. The mouth becomes blistered and eroded, making eating difficult and sometimes necessitating feeding through a nasogastric tubethrough the nose or a gastric tubedirectly into the stomach. The eyes are affected, becoming swollen, crusted, and ulcerated.
Often, the diagnosis can be made clinically. Generally, if the clinical history is consistent with Stevens-Johnson syndrome, and the skin lesion covers greater than 30% of the body surface area, the diagnosis of TEN is appropriate. Sometimes, however, examination of affected tissue under the microscope may be needed to distinguish it between other entities such as
staphylococcal scalded skin syndrome. Typical histological criteria of TEN include mild infiltrate of lymphocytes which may obscure the dermoepidermal junction and prominent cell death with basal vacuolar change and individual cell necrosis. [cite journal |author=Pereira FA, Mudgil AV, Rosmarin DM |title=Toxic Epidermal Necrolysis |journal=J Am Acad Dermatol |volume=56 |issue=2 |pages=181–200 |year=2007 |pmid=17224365 |doi=10.1016/j.jaad.2006.04.048]
The first line of treatment is early withdrawal of culprit drugs, early referral and management in
burn units or intensive care units, supportive management, and nutritional support.
The second line is
Intravenous immunoglobulin(IVIG) - Uncontrolled trials showed promising effect of IVIGFact|date=March 2007 on treatment of TEN; a randomized control trialis needed in the future to determine the efficacy of IVIG in TEN.
The third line is
cyclosporin, cyclophosphamide, plasmapheresis, pentoxifylline, N-acetylcysteine, ulinastatin, infliximab, and/or Granulocyte colony-stimulating factors (if TEN associated-leukopenia exists).
Systemic steroids are unlikely to offer any benefits.Fact|date=March 2007
The mortality for toxic epidermal necrolysis is 30-40 per cent.Garra, GP (2007). " [http://www.emedicine.com/EMERG/topic599.htm Toxic Epidermal Necrolysis] ". Emedicine.com. Retrieved on
December 13, 2007.] Loss of the skin leaves patients vulnerable to infections from fungi and bacteria, and can result in septicemia, the leading cause of death in the disease. Death is caused either by infectionor by respiratory distresswhich is either due to pneumoniaor damage to the linings of the airway. Microscopic analysis of tissue (especially the degree of dermal mononuclear inflammation and the degree of inflammation in general) can play a role in determining the prognosis of individual cases. [cite journal |author=Quinn AM et al |title=Uncovering histological criteria with prognostic significance in toxic epidermal necrolysis |journal=Arch Dermatol |volume=141 |issue=6 |pages=683–7 |year=2005 |pmid=15967913 |doi=10.1001/archderm.141.6.683]
* [http://www.sjsupport.org Stevens Johnson Syndrome Foundation]
* [http://www.dermnetnz.org/reactions/toxic-epidermal-necrolysis.html DermNetNZ]
Wikimedia Foundation. 2010.